Colorado, 2024

Flash Flood and Hail in Colorado, July 20, 2024

July 20, 2024 · NWS BOU · 33 events in 11 counties and zones

Widely scattered thunderstorms developed in the afternoon hours of July 20th across the northeastern plains of Colorado, producing a few severe wind gusts. A more prolific storm developed near the Wyoming border and tracked south across the I-25 corridor through the evening hours, producing a swath of severe hail and wind from Fort Collins into the Denver metro.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$500,000
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Widely scattered thunderstorms developed in the afternoon hours of July 20th across the northeastern plains of Colorado, producing a few severe wind gusts. A more prolific storm developed near the Wyoming border and tracked south across the I-25 corridor through the evening hours, producing a swath of severe hail and wind from Fort Collins into the Denver metro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 20, 1:40 PM MST, 55 minutes earlier. Its key messages:

  • Isolated to scattered afternoon showers and storms this afternoon. An additional round of storms possible overnight tonight.
  • Cooler on Sunday, with continued rain chances.
  • Gradual warming trend next week with drier conditions.
Area forecast discussion, Jul 20, 1:40 PM MST, 55 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
240 PM MDT Sat Jul 20 2024

.KEY MESSAGES...

- Isolated to scattered afternoon showers and storms this
  afternoon. An additional round of storms possible overnight
  tonight.

- Cooler on Sunday, with continued rain chances.

- Gradual warming trend next week with drier conditions.

&&

.SHORT TERM /Through Sunday/...
Issued at 220 PM MDT Sat Jul 20 2024

Satellite and radar this afternoon show a few weak storms across
the forecast area, mainly over the northeastern plains. No
significant updates to the forecast through this evening with
additional storms likely developing across the Front Range
mountains/foothills over the next few hours.

As we get into tonight and tomorrow's forecast, confidence
decreases pretty quickly. Guidance has slowly warmed up to the
idea of a cluster of showers and embedded thunderstorms late this
evening/early tonight. This appears to be linked to the convection
currently developing across central Wyoming. We maintained at
least chance PoPs through the overnight. If you're a fan of rain
across the I-25 corridor, it will be worth watching short term
model trends to see if models come into better agreement.

From there, there's a few more "ifs" to discuss. If we do get
overnight rain... that may lead to some Sunday morning stratus. If
we get morning stratus... that likely limits our daytime heating
and subsequent afternoon destabilization... leading to less
coverage of showers/storms during the day Sunday. On the other
hand, a sunny start to Sunday would favor better instability and
widespread showers and storms by late morning or early afternoon.

As a whole, confidence of rain at any given hour is pretty low...
but the pattern favors a good chance (>70% from the GEFS/ECME) of
a wetting rainfall (>0.10") across the Front Range and adjacent
plains by Sunday evening. Stay tuned!

&&

.LONG TERM /Sunday night through Saturday/...
Issued at 240 PM MDT Sat Jul 20 2024

The CWA looks to stay in relatively weak northerly flow aloft
with high amplitude upper ridging to our west and northwest and
upper troughing east of Colorado Sunday night through Tuesday
night. The synoptic scale energy is expected to be weak
downward motion to neutral through the five periods. The boundary
level wind and surface pressure fields keep fairly normal diurnal
surface wind patterns for the CWA.

The precipitable water and boundary layer dew point fields show
drying on Monday from Sunday; then more drying on Tuesday. CAPE
is limited through the periods. As far as convective chances go,
forecast soundings and QPF fields show the the best chances of
measurable rainfall over the high country for late day Monday and
only "isolated" coverage for the plains. Chances decrease further
on Tuesday with less moisture availability and less instability.
Heavy rain chances are marginal at best on Monday, decreasing
further on Tuesday.

For temperatures, Monday's highs warm up a bit from Sunday's
readings but they still look to be below seasonal normals across
the forecast area. On Tuesday, readings climb a bit higher but
temperatures still look a tad below seasonal normals.

For the later days, Wednesday through Saturday, the upper ridge to
our west pushes eastward into and across Colorado through Friday
night. By Saturday, some weak troughing gets into Colorado. Drying,
subsidence and warming will be the rule into Friday. Rainfall
chances get better again on Saturday along with some minor cooling.

&&

.AVIATION /18Z TAFS through 18Z Sunday/...
Issued at 1130 AM MDT Sat Jul 20 2024

Low confidence TAF forecast through Sunday afternoon. Generally
less coverage of TS this afternoon compared to the past couple of
days, with the best chance of seeing a storm at BJC. Decided to
keep the PROB30 as long as possible until models get a better
grasp. Can't rule out an outflow boundary or two for APA/DEN but
don't have a good sense of timing.

Guidance also hints at another organized push of convection later
tonight - generally after around 06z - but there is little
consistency with this. Left a long running VCSH overnight and may
need to refine more from there. If the overnight showers pan out,
there may also be some low stratus issues tomorrow morning.

Another round of afternoon showers and storms is likely Sunday,
beginning near 18z. The overall coverage of storms is going to be
dependent on what happens tonight (how much instability is left
for tomorrow?)... so will again leave the typical VCTS/PROB30s for
now and re-evaluate later.

&&

.HYDROLOGY...
Issued at 220 PM MDT Sat Jul 20 2024

Despite relatively high chances for precipitation, the burn area
flash flooding threat remains limited. Thunderstorms this
afternoon will be widely scattered and may pose a brief heavy
rain threat, but storm motions near 15-20kt will push storms off
the burn areas quickly. Additional showers and storms are
possible tonight but most guidance keeps these over the plains.

Cooler temperatures tomorrow will likely limit instability and
keep storms weak enough to avoid widespread issues. Storm motions
should generally be slower tomorrow and if a strong storm or two
manages to develop it could produce enough rainfall for isolated
issues.

A warming and drying trend is expected next week, with no
significant hydrological concerns.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Hiris
LONG TERM....RJK
AVIATION.....Hiris
HYDROLOGY....Hiris
Hazardous weather outlook, Jul 20, 9:47 AM MST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1047 AM MDT Sat Jul 20 2024

COZ030>051-211700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1047 AM MDT Sat Jul 20 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected this afternoon
and evening across the region. A few of the stronger storms could
produce small hail, gusty winds, and briefly heavy rainfall. A
limited threat exists for flash flooding over the burn scars.
Chances for showers and a few thunderstorms will continue through
the overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered showers and thunderstorms are expected Sunday with a
limited threat of burn area flash flooding. For next week, the
scattered late day showers and thunderstorms are forecast mainly
for the high country, with no or just a few storms out on the
plains through the week. The limited threat of burn area flash
flooding still exists on Monday, but not for the rest of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, but any reports of large hail
or gusty winds will be appreciated.

The radar

The Goodland radar (KGLD), 143 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

17 hail, 15 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
July 20, 2:35 PM MST
Where
Phillips County, 0.68 mi SSW of Holyoke Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.572, -102.277

Measured gust from KHEQ Holyoke Airport.

Thunderstorm Wind, Phillips

When
July 20, 2:42 PM MST
Where
Phillips County, 7.6 mi S of Holyoke
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
40.470, -102.300

A CDOT sensor on US-385 south of Holyoke reported a wind gust of 74mph and a sustained wind of 57mph.

Thunderstorm Wind, Morgan

When
July 20, 4:20 PM MST
Where
Morgan County, 0.69 mi N of Ft Morgan
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.260, -103.800

Thunderstorm Wind, Boulder

When
July 20, 4:45 PM MST
Where
Boulder County, 3.79 mi WNW of Niwot
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.130, -105.230

Hail, Larimer

When
July 20, 5:53 PM MST to 5:58 PM MST
Where
Larimer County, 1.72 mi ESE of Ft Collins
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.570, -105.050

A CoCoRaHS observer reported half inch to 1 inch diameter hail which lasted for 5 minutes.

Hail, Larimer

When
July 20, 6:13 PM MST
Where
Larimer County, 2.14 mi SSE of Drakes
Measured
0.75 in hail
Reported by
Public
Coordinates
40.520, -105.070

Reported via mPing.

Thunderstorm Wind, Lincoln

When
July 20, 6:33 PM MST
Where
Lincoln County, 1.04 mi WSW of (Lic)limon Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.273, -103.667

Measured gust from KLIC Limon Airport.

Hail, Larimer

When
July 20, 6:34 PM MST
Where
Larimer County, 3.45 mi WSW of Loveland
Measured
1 in hail
Reported by
Public
Coordinates
40.380, -105.130

Hail, Weld

When
July 20, 6:35 PM MST
Where
Weld County, 6.3 mi NW of Johnstown
Measured
0.75 in hail
Reported by
Public
Coordinates
40.390, -104.940

Reported via mPing.

Thunderstorm Wind, Larimer

When
July 20, 6:40 PM MST to 6:50 PM MST
Where
Larimer County, 2.21 mi E of Campion
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.349, -105.028

Broadcast media source provided photos of flattened and shredded crops from a combination of wind and hail at a malthouse east of Campion.

Hail, Larimer

When
July 20, 6:40 PM MST to 6:50 PM MST
Where
Larimer County, 2.21 mi E of Campion
Measured
1 in hail
Crop damage
$500,000
Reported by
Broadcast Media
Coordinates
40.349, -105.028

Broadcast media source provided numerous photos of crop damage due to hail and wind at a malthouse. Significant crop loss was noted across 120 acres of distillers corn, 12 acres of trial blue corn, 300 acres of alfalfa and 70 acres of Genie barley. All of the corn and barley acreage was considered a total loss.

Hail, Larimer

When
July 20, 6:40 PM MST
Where
Larimer County, 2.22 mi WSW of Loveland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.390, -105.110

Hail, Larimer

When
July 20, 6:44 PM MST
Where
Larimer County, 2.11 mi W of Campion
Measured
1.5 in hail
Reported by
Public
Coordinates
40.350, -105.110

Hail, Larimer

When
July 20, 6:45 PM MST to 6:51 PM MST
Where
Larimer County, 4.44 mi WSW of Berthoud
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
40.280, -105.160

Hail up to the size of a half dollar fell for a duration of 6 minutes.

Thunderstorm Wind, Weld

When
July 20, 6:47 PM MST
Where
Weld County, 6.31 mi N of Mead
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.320, -104.980

Thunderstorm Wind, Larimer

When
July 20, 6:48 PM MST
Where
Larimer County, 4.44 mi WSW of Berthoud
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.280, -105.160

Thunderstorm Wind, Larimer

When
July 20, 6:49 PM MST
Where
Larimer County, 1.73 mi WSW of Berthoud
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.290, -105.110

Hail, Larimer

When
July 20, 6:52 PM MST
Where
Larimer County, 2.33 mi SSW of Berthoud
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.270, -105.100

Hail, Weld

When
July 20, 6:53 PM MST
Where
Weld County, 1.48 mi NNW of Platteville Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.240, -104.760

Hail, Larimer

When
July 20, 6:57 PM MST
Where
Larimer County, 1.26 mi WNW of Berthoud
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.310, -105.100

Hail, Larimer

When
July 20, 7:00 PM MST
Where
Larimer County, 2.33 mi SSW of Berthoud
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.270, -105.100

Hail, Boulder

When
July 20, 7:03 PM MST
Where
Boulder County, 2.07 mi N of Longmont
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.200, -105.100

Hail, Weld

When
July 20, 7:15 PM MST
Where
Weld County, 3.76 mi W of Frederick
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.090, -105.000

Hail, Weld

When
July 20, 7:16 PM MST
Where
Weld County, 3.76 mi W of Frederick
Measured
0.75 in hail
Reported by
Public
Coordinates
40.090, -105.000

Report via mPing.

Thunderstorm Wind, Weld

When
July 20, 7:21 PM MST
Where
Weld County, 1.06 mi W of Dacono
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.080, -104.950

Thunderstorm Wind, Broomfield

When
July 20, 7:27 PM MST
Where
Broomfield County, 7.3 mi NE of Broomfield
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.000, -104.980

Measured gust from a CDOT sensor at I-25 and Highway 7.

Thunderstorm Wind, Weld

When
July 20, 7:34 PM MST
Where
Weld County, 3.19 mi SSE of Erie
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.010, -105.020

Hail, Adams

When
July 20, 7:41 PM MST
Where
Adams County, 1.48 mi NNE of Thornton
Measured
0.75 in hail
Reported by
Public
Coordinates
39.900, -104.940

Report via mPing.

Thunderstorm Wind, Denver

When
July 20, 7:58 PM MST
Where
Denver County, 3.65 mi NNW of Denver
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.781, -104.950

Thunderstorm Wind, Denver

When
July 20, 7:58 PM MST
Where
Denver County, 3.8 mi NNW of Denver
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.780, -104.960

Flash Flood, Denver

When
July 20, 8:00 PM MST to 9:00 PM MST
Where
Denver County, 4.7 mi NW of Denver to 6.11 mi NNW of Denver
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.780, -104.990

Denver Fire Department reported 15-20 water rescues across Denver over a one hour period due to heavy rainfall rates.

Thunderstorm Wind, Arapahoe

When
July 20, 8:21 PM MST
Where
Arapahoe County, 0.97 mi S of Smoky Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.596, -104.797

A small tree fell onto a car in the parking lot of the shopping plaza, causing minor damage.

Hail, Douglas

When
July 20, 8:24 PM MST
Where
Douglas County, 4.99 mi WSW of Highlands Ranch
Measured
0.75 in hail
Reported by
Public
Coordinates
39.530, -105.060

Report via mPing.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186171, 1186182, 1186173, 1186176, 1186168, 1186189, 1186175, 1186190, 1186191, 1186038, 1186039, 1186192, 1186193, 1186194, 1186183, 1186177, 1186178, 1186195, 1186196, 1186198, 1186199, 1186200, 1186201, 1186202, 1186180, 1186181, 1186179, 1186203, 1186185, 1186186, 1186166, 1186187, 1186204.